Xanax Overdose: Learn Signs, Symptoms, and Dangers
Xanax, a benzodiazepine prescription drug, is often used to aid in relieving symptoms like anxiety. Although the use of Xanax has been effective on countless occasions, the use of this drug is stirring up a number of concerns—one of the most severe being death caused by a Xanax overdose.
Xanax is a schedule IV substance, which means it is only available through a physician but it also has a high risk for abuse and misuse. However, the illicit use of this drug is becoming more common—especially in teens and young adults. Benzodiazepine deaths accounted for roughly 9,000 deaths in 2015—showing an increase of almost five percent since 2002.
What Is Xanax?
Xanax is a popular prescription drug in the benzodiazepine class that was released in 1981 to treat panic disorders. Also known by its generic name, alprazolam, it works to depress the central nervous system and help reduce anxiety. However, it has quickly become one of the most commonly-abused drugs available today. The fact that its effects are fast-acting and last a relatively long time has contributed greatly to this problem.
Ready to get Help?
115 Americans fatally overdose daily. Don’t be a statistic. Get the help you need NOW!
If used in excess, Xanax can lead to memory loss, dulled emotions, compulsive actions, and overall personality changes. In many cases, however, Xanax leads to an overdose that is often fatal. Even if the drug is prescribed and taken according to the directions given by a doctor, there is still a high risk of addiction and possibly dependence. Those who are at a higher risk of suffering from Xanax overdose are the elderly and those with weak or impaired immune systems. Also, those who take a variety of prescription drugs should take them into account before taking Xanax.
Despite the dangers of a Xanax overdose, it is important not to stop using the drug completely if you have been taking it for an extended period of time. Xanax withdrawal can sometimes be just as fatal as the overdose. The best way to end your dependence is to use a medically-monitored tapering method at an established detox facility.
The Dangers of Xanax Abuse
If you are in recovery and relapse, the chance of experiencing an overdose is much higher. However, even if you are in active addiction, there is still a high chance of experiencing an overdose.
Also, if you are accustomed to taking a certain amount and decide to take more, your risk of an overdose is heightened, just as it would be if you had a lower tolerance for Xanax. Shockingly, tolerance to benzodiazepines isn’t the only thing people need to worry about.
Recently, there has been a growing instance of finding of drugs like fentanyl in fake Xanax. People are overdosing due to their intolerance to fentanyl—one of the most potent drugs available for consumption.
Generally, there are a number of signs that can help you recognize if you or someone you know is abusing drugs.
If you are using Xanax for an extended period of time, you are more likely to become physically and psychologically dependent on the drug. With that comes a build up of tolerance, meaning you will need more of the drug to achieve the desired effects. When tolerance is high, the risks also increase due to using more Xanax or even other drugs to enhance the effects. As the drugs begin to lose their effects in the body, you might go into withdrawals quicker. Benzodiazepine withdrawals are the most dangerous and they can lead to most severe consequences.
Although the fast-acting effects of Xanax are initially appealing, abusing Xanax can lead to a number of negative consequences.
What Happens When You Have a Xanax Overdose?
Unfortunately, the early stages of a Xanax overdose resemble the high—making it difficult to determine if an overdose is actually occurring. However, it is imperative if you suspect someone is experiencing a Xanax overdose to seek medical attention immediately.
- Changes in appetite
- Dry mouth
- Inability to concentrate
- A severe headache
- Suicidal thoughts or actions
- Suppressed breathing
- Difficulty communicating or speaking
- Loss of coordination
- Memory Lapses
- Jaundice (yellowing of the eyes or skin)
- Loss of consciousness
- Severe inability to stay awake
A Xanax overdose is less likely to occur by using Xanax or benzodiazepines alone, although it is possible. If an individual were to experience an overdose from Xanax, they would need an exceptionally large amount of the drug. There is no evidence suggesting this cannot occur; however, with the opioid epidemic on the rise it is less likely that the individual will be on Xanax alone.
Most overdose deaths related to Xanax abuse occur while the individual is under the influence of another substance such as alcohol or opioids.
Is Pill Pressing the Cause of Xanax-Related Death?
As the opioid epidemic in the United States increases, studies might suggest the number of opioid-related deaths correlates to the rising number of Xanax overdose rates. In several cases, opioids and benzodiazepines are used in conjunction with one another to enhance the effects of the drugs. However, the use of these drugs together is severely dangerous, especially in high doses.
Recent news articles suggested that many people illicitly using Xanax now have to be wary of drugs like fentanyl or carfentanil making their way into the pills.
In 2016, a recent spike in fentanyl-related overdoses led Pinellas County Law Enforcement to seek out the culprit and what they found was quite disturbing. On nine separate occasions, they purchase Xanax bars—all laced with fentanyl.
One Fox 13 news article quoted Sheriff Gualtieri on the issue, stating, “We don’t know whether the source of Xanax-fentanyl mixture is a local source, being manufactured here or in our area or manufactured elsewhere and being imported….People need to immediately stop buying Xanax on the street, because their life literally depends on it.”
It’s extremely difficult to detect if the illicit drugs you’re buying are real or pressed. This is another factor in the rising number of overdose deaths: people rarely have access to test kits and an individual in active addiction most likely will not care at the time.
Pill pressing is a new phenomenon, yet it is remarkably dangerous and could be the reason why the number of prescription overdose rates are so high. Since fentanyl is now being found in Xanax instead of only opioid pills, the risk of overdose increases drastically. Xanax users typically have a low dose of opioids, unless they are using them in conjunction with Xanax. However, even if they are using a cocktail of drugs, they are not exempt from experiencing a Xanax overdose.
Xanax addiction, just like many others, is now more widespread and deadly than ever.
Are You Struggling with Xanax Abuse?
Xanax abuse is growing nationally. The statistics regarding Xanax overdose death-rates are on a steady increase as well.
If you or someone you know is struggling with prescription drug abuse, do not hesitate to get help. The professional staff at Ocean Breeze Recovery can assist you in getting the help you need. Contacting us today at (877) 704-0816 can be the beginning of a new life in sobriety. Don’t become another statistic, let us help you find an addiction treatment program today.